A reader asked whether healthcare providers should avoid prescribing the angiotensin receptor blocker (ARB) olmesartan medoxomil (Benicar, and others) because it can cause severe GI adverse effects.
In 2013, the FDA warned that olmesartan can cause sprue-like enteropathy, a condition characterized by intestinal villous atrophy, severe chronic diarrhea, and significant unintended weight loss. The warning was based on 23 cases of serious sprue-like enteropathy associated with use of olmesartan, some occurring years after starting the drug. All patients improved after stopping olmesartan; 10 had a positive rechallenge.1 A case series describing 22 patients reported similar observations.2
Duodenal biopsies in patients with olmesartan-associated enteropathy have shown elevated CD8+ T cell counts and overexpression of interleukin-15 by epithelial cells, biomarkers similar to those seen after gluten exposure in patients with celiac disease. Mucosal recovery and lower levels of inflammatory biomarkers were observed in biopsies obtained after stopping olmesartan.3
In an observational cohort study including about 4.5 million patients in France who started ARB or angiotensin converting enzyme (ACE) inhibitor therapy over a 6-year period, exposure to olmesartan for >2 years was associated with one additional hospitalization for intestinal malabsorption per 12,550 patients, compared with exposure to another ARB or ACE inhibitor; this difference was statistically significant.4
Isolated cases of enteropathy have been reported with use of other ARBs.5-8
The absolute risk of sprue-like enteropathy with olmesartan is very low, and the effect is reversible. Patients without GI risk factors whose hypertension is well controlled on olmesartan could probably continue taking it. For patients starting antihypertensive therapy and those with GI risk factors, any of the several other ACE inhibitors or ARBs available generically9 might be a better choice. Patients taking any ARB should notify their healthcare provider if they develop severe diarrhea.
- FDA Drug Safety Communication: FDA approves label changes to include intestinal problems (sprue-like enteropathy) linked to blood pressure medicine olmesartan medoxomil. Available at: www.fda.gov. Accessed January 18, 2018.
- A Rubio-Tapia et al. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc 2012; 87:732.
- EV Marietta et al. Immunopathogenesis of olmesartan-associated enteropathy. Aliment Pharmacol Ther 2015; 42:1303.
- M Basson et al. Severe intestinal malabsorption associated with olmesartan: a French nationwide observational cohort study. Gut 2016; 65:1664.
- A Negro et al. A case of moderate sprue-like enteropathy associated with telmisartan. J Clin Med Res 2017; 9:1022.
- HS Mandavdhare et al. Telmisartan-induced sprue-like enteropathy: a case report and a review of patients using non-olmesartan angiotensin receptor blockers. Intest Res 2017; 15:419.
- ML Herman et al. A case of severe sprue-like enteropathy associated with valsartan. ACG Case Rep J 2015; 2:92.
- EY Choi and BJ McKenna. Olmesartan-associated enteropathy: a review of clinical and histologic findings. Arch Pathol Lab Med 2015; 139:1242.
- Drugs for hypertension. Med Lett Drugs Ther 2017; 59:41.